Dariann is a stay-at-home mom who, in her free time, writes and studies mental health, psychology, and reviews the effects of medications.
I have always been someone that leads completely and unforgivably by my heart. There's a certain comfort in knowing that because of that, every decision I've ever made in my life was because of love. Unfortunately, our hearts lack logic, which, in most cases, is exactly what saves us from the type of situation that I am about to reveal to you now.
When I became pregnant with my son, Jovin, I found out the day after the union of his father and I. Confused as to why I had been three days late, I took a test upon arriving back to our home. To my surprise—as I watched the two pink lines appear—the test confirmed a much-doubted suspicion. From that moment on, a lot changed. Previously, I had been living quite recklessly—smoking cigarettes, drinking alcohol, staying up too late, having a poor diet and self-care. I had been heading down a bad road. However, the moment I saw those two pink lines, everything changed. I quit smoking cold-turkey, dropped all sources of caffeine, improved my diet to meats, grains, fruits, and vegetables, and stuck to only drinking water to ensure our child received the nutrients and the safety he needed in the vessel that is my body. It was extremely hard for about the first three days, but after that, it only got easier—at least the cravings did. What didn't subside was the anxiety.
I kept telling everyone how easy it all was. To go from a pack a day smoker to nothing like it was a cake walk. How dropping caffeine, aside from a few headaches, was a breeze...but what they didn't ask about, and what I surely did not tell them, was how I was coping with such a huge change in my life. How, as wanted as the pregnancy was, I felt about being responsible for growing an entirely separate human being in my own body. Or how the anxiety I thought I had made abundantly clear that I suffered from prior to the pregnancy, was faring along with all the new and crazy emotions and the surge of hormones going through my body as well, all at the same time. No one asked. So I ignored it because my whole life I'd been taught that only you are in control of how you feel—no one and nothing else. Only problem with that was that I wasn't.
The more I ignored it and the more I pushed it away, buried it, the more I suffered. It got to the point that I would have complete mental breakdowns over something as simple as losing my toothbrush. One time I even broke down sobbing on the kitchen floor because I had tried so hard to make icing from scratch and failed. After that last one, my husband came with me to my next OB appointment to ensure I discussed with my doctor the breakdowns I had been having. I was diagnosed with a major depressive disorder, a prescription for Wellbutrin was thrown my way, and that was the end of that—until the meds finally kicked in.
About a month later, the only way to describe how I reacted to the medication, is to say that I turned into a complete robot. I had no emotion, I didn't do anything all day long, and I said the nastiest and hurtful things to anyone who attempted to say anything to me about it. I was the complete opposite of the person I am at heart. And I honestly believe that's because the medication took my heart away from me. Beyond the aggression, loss of interest in any and all activities, I also was unable to gain weight. In fact, I was losing it. I could hardly eat 1,200 calories a day, and even doing so made me feel miserable. I was sleeping until two, and the rest of the day all I did was sit on the couch for seven hours until time to go back to bed again. I was lost. I was exhausted. I didn't even feel like a person anymore, but with being so much in a daze, I didn't even see it.
One night out of anger and a boiling rage inside of me that I did not understand, I told my husband that I wanted a divorce. I moved every single last one of my things out, down to the cleaning supplies I'd bought, and I went and stayed with my mother. Something in me made me look up the side effects of Wellbutrin that night. Whether it had been the stress of moving, worry for our child due to my lack of weight gain, or my husband's final words sticking to me in ways that I couldn't quite understand yet. Either way, I ended up at a crossroads of taking it, or not taking it when my alarm went off to remind me. I opened the bottle, put the two pills in my hand, one a prenatal, one Wellbutrin, and I threw the bottle, and the pill, in the trash. That was the last time I took Wellbutrin. In as little as four days later, everything started to change.
First, my weight. I felt like I could eat again. I splurged on all my favorite foods; carrots, lettuce, frozen pineapple, Salisbury steak, salsa, and chips...I gained six pounds back and then another two the following few days. I got back up to where I was supposed to be. Next were the chest pains. Anyone who suffers from anxiety knows what I mean by that. The sharp squeezing feeling in your heart when you realize you've made a mistake. I felt terrible, but my husband understood why I decided to stay gone a few more days to ensure I was entirely back to normal before I returned home. Eventually, I was. Upon packing up my car with the bare necessities, I came back home to stay for a little while to test the waters, make sure none of the aggressive behavior would come back by coming back to the same environment I was in when it happened originally. It didn't, and two weeks later, the rest of my things were returned to their rightful place as well.
Read More From Youmemindbody
Every person is different, of course, but this is not the first case and I've heard of and certainly not the last when it comes to similar effects from this prescription:
"I started taking it [Wellbutrin] because I found myself depressed for unknown reasons all the time. My other antidepressants weren't working so they [my psychiatrist] put me on that. It worked great within a week to two weeks. I was a lot happier, but as I went on taking it, I started having mental seizures in my brain causing me to hallucinate more than I usually would and more than I could handle. Then on top of that, I started wanting to die more often. I wasn't depressed for unknown reasons anymore but when I was depressed, I was depressed beyond the usual. My mind blew my issues out of proportion, so when I went for my visit to my psychiatrist he immediately took me off of it."
-Tessa O'Dor, Friend
From this portion of Tessa's statement, we see the similarities in symptoms. To refresh your memory, I stated in my experiences with Wellbutrin that I suffered from the following:
⦁ lack of emotion
⦁ lack of activity
⦁ aggression/quickness to anger
⦁ weight loss/unable to gain weight
⦁ lack of appetite
⦁ sleeping more than usual
Most of these symptoms appeared about a month into taking the medication, as Tessa also states that her symptoms occurred past the one to two-week marker. She states she felt worse in her condition than she previously had, that she struggled with situations seeming more drastic than they ultimately were, and on top of those similarities to my experience with the prescription, she also suffered from mental seizures that caused hallucinations of which she said were "more than I usually would and more than I could handle". The changes seem to have happened gradually, but once they finally appeared, there was no mistaking them.
I then asked if she had experienced any weight loss/gain or loss of interest in activities, to which she replied:
"I did gain weight, but, I was on another medication that caused weight gain so I'm not sure if it was the medication [Wellbutrin] that did it. I got super angry all the time. I didn't lose interest in activity but it [Wellbutrin] did make me super tired after a few hours of taking it."
-Tessa O'Dor, Friend
The similarities are hard to ignore. She suffered from weight changes that could or could not have been due to Wellbutrin, suffered from the same aggression, and the excess need to sleep. Most of which are listed as side effects for this medication. What isn't listed, however, is the severity of how said side effects may affect you. Ultimately, I don't believe that Wellbutrin is the smart choice for anyone suffering from anxiety or depression, or even to be used as a smoking cessation aid. It seems only to take the original problem at hand, twist it, and form it to only worsen situations/emotions for those involved in taking it. It should, in my very strong and honest opinion, not be used at all. My whole purpose in writing this article is to let others know the dangers and the effects of this medication, and how negatively it can affect your life. Again, every person is different. Someone out there may have taken Wellbutrin and had no problems whatsoever with it, but when it comes down to it, I wouldn't take the risk. It's happened to so many people, and even though there are only so many within my reach, to hear their side, remember that there is a whole entire world out there. Millions of people that could suffer through the same things. Millions of people that could have had it worse, even. I just hope this saves someone from going through the same things that I did, that Tessa did, and that so many more people could be going through right now.
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
© 2017 Dariann Gretz